How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Yogindra Vasavada Your Own Question
Dr. Yogindra Vasavada
Dr. Yogindra Vasavada, Pediatrician
Category: Pediatrics
Satisfied Customers: 3073
Experience:  M.D.(ped) passed at first attempt, in practice continuously for last 37 years. Certi. in Comp
16481530
Type Your Pediatrics Question Here...
Dr. Yogindra Vasavada is online now
A new question is answered every 9 seconds

I accidentally gave my 4 year old son 10ml of Delsyms 12 Hour

Customer Question

I accidentally gave my 3 year 8 month old son 10ml of Delsym's 12 Hour cough medicine. The dosage on the bottle say 2.5 ml.
Submitted: 6 years ago.
Category: Pediatrics
Expert:  Louise Sivak, M.D. replied 6 years ago.
Chat Conversation Started
Louise Sivak, M.D. :

Hello, When did you give it ? How 's he acting now? This medicine's for adults!!

Louise Sivak, M.D. :

You gave 4-fold the adult dose of a cough suppressant called dextromathorphan that can have sedating (making sleepy) side effects. You must take your son to ER if he is too sleepy or acts "out of it". PLEASE keep medicines out of his reach.

Customer: replied 6 years ago.

It is for children an adults according to my family docotor who reccomended it for my son. It also says this on the bottle. I mistakenly read the dose table for children incorrectly.

 

I gave him the dose of 10 mL about 9:15 PM and he was asleep around 10:30 PM. He was already tired before I gave it to him and he seemed normal when he feel asleep. I called posion control and they infrormed me that the dose is not lethel for his weight ( 36 pounds ) but to watch for the following signs. .

 

Vomting, Acting out of the normal or in a daze. They also informed me not to let him sleep on his back in case he vomits. The also informed my that If I didn't feel comfortable to take him to the er. I don't feel comfortable but I don't want to scare him by waking him up and taking him to the er. Posion control also suggested that I tickle his feet and see if he wakes up over the next couple of hours.

Expert:  Dr. Yogindra Vasavada replied 6 years ago.

Hello,

You could counter drowsiness with weak sweet coffee or black tea with sugar and lemon etc given every now and then, by rousing him and making him sit up.

The effect of this type is variable from person to person. He needs observation by an adult constantly for a day after the high dose.